Dear Doctor: I drank a lot of water before my booster shot. Did I dilute its effects? - OregonLive
Dr. Keith Roach is a physician at Weill Cornell Medical College and New York Presbyterian Hospital. He writes an educational column on infectious diseases, public health and sports medicine.North America Syndicate
DEAR DR. ROACH: I heard that drinking LOTS of water the day before and the day of my booster shot would help me feel less ill. And it worked so well! But did I dilute the effect of the booster?
I felt ill even after the flu shot, the Johnson Johnson shot gave me a 101 fever for a full day and the fatigue lasted three days. I was thrilled not to be so sick. I’m a Moderna girl now. -- L.P.
ANSWER: I haven’t heard that drinking lots of water helps with side effects, but I’m glad it worked for you. I can assure you that you could not possibly have had enough water to dilute the effect of the booster.
I have seen people drink so much water they have brought their blood sodium levels down to dangerously low levels. This usually occurs in a situation where there’s ongoing fluid loss, such as a person doing an endurance event, like a marathon, who replaces their salt and water loss from sweat with plain water, or in people taking diuretics, which limit the body’s ability to hold on to salt. However, drinking some extra glasses of water before a booster shot is unlikely to cause any problems.
DEAR DR. ROACH: I am 77 years old and have a quite enlarged prostate, according to my doctor. Often, an hour or so after I drink a cup of coffee, I’ll feel like I have to urinate. If I’m in the middle of doing something trivial and try to put it off, it will become more and more urgent to the point where I will start to leak. Once I start to leak, I have a very hard time stopping it. But here is the strange part: If I get to moving a lot, like hiking or riding a bike, the urge goes away, and I might last two or more hours without relieving myself.
When I wake up at night and feel like I must urinate, I usually pass only a half cup of urine.
If I’m doing a bike ride, I might go three hours before I feel like I need to urinate and then I will pass a cup or two of urine. Some days my underpants are completely dry at the end of the day, and sometimes they are a bit wet. -- F.B.
ANSWER: I think you may have more than one problem. Certainly the enlarged prostate is a major part of the problem and needs to be treated. But I think you may also have an overactive bladder, and that the combination of these two is causing your two sets of symptoms.
The main concern I have is that if your bladder “gives up” on a hike or bike ride, the kidneys could be damaged by high pressure in the bladder. I hope your doctor has been keeping an eye on your kidney function through blood and urine tests.
I think you need to discuss treatment right away with your regular doctor or a urologist. They may wish to do some further testing, such as an ultrasound test of the kidneys and bladder, or a test of voiding to see whether the problem is more in the prostate or in the bladder. A trial of medication to help reduce the prostate size could be life-changing for you.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved
Note to readers: if you purchase something through one of our affiliate links we may earn a commission.